Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 164, NWS Lubbock, TX

August 20, 2002Briscoe County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Aug 20, 2002, 6:29 PM CDT for Briscoe County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2002, 6:29 PM CDT (23:29 UTC)
Expired
Aug 20, 2002, 7:15 PM CDT
In force
46 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Briscoe County, TX

The radar

The Amarillo radar (KAMA), 105 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2002-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2002-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -316 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-316 m²/s²
0-3 km storm-relative helicity
-297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

467 
WUUS54 KLUB 202329
SVRLBB
TXC045-210015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
629 PM CDT TUE AUG 20 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRISCOE COUNTY

* UNTIL 715 PM CDT

* AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF DIMES OR
  LARGER 4 MILES NORTHWEST OF QUITAQUE...MOVING EAST AT 15 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  CAPROCK CANYON ST. PARK...
  QUITAQUE...
  VALLEY SCHOOLS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3435 10131 3431 10110 3435 10096 3474 10097

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:25 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Aug 20, 2:25 PM CDT, 4 hours 4 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
225 PM CDT TUE AUG 20 2002

AT 12Z A BROAD UPPER LEVEL RIDGE WAS LOCATED OVER THE SOUTHERN
CONUS. AN UPPER LEVEL TROUGH WAS DIGGING SOUTHEAST OVER THE PACIFIC
NORTHWEST. A WEAK MID-LEVEL TROUGH WAS LOCATED OVER EXTREME
EASTERN NM AND THE WESTERN HALF OF THE SOUTH PLAINS.

THE 18Z SATELLITE IMAGERY SHOWED THE REMNANT OF THIS MORNING MCS
MOVING NORTHEAST ACROSS THE EASTERN TX PNHDL. THE MCV/WEAK MID-LEVEL
TROUGH WILL CONTINUE TO LIFT NORTHEAST ON THE BACK SIDE OF THE H5
RIDGE AXIS. THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT LATE THIS
AFTERNOON AND EVENING WILL BE ACROSS THE EASTERN COUNTIES OF THE
CWFA EASTWARD INTO WESTERN OK...EAST OF THE MCV. SUBSIDENCE ON THE
BACK SIDE OF THIS FEATURE MAY STRENGTHEN THE CAP AND PREVENT
THUNDERSTORMS FROM DEVELOPING THIS AFTERNOON ACROSS THE WESTERN AND
CENTRAL COUNTIES OF THE CWFA. THE 18Z SFC MAP SHOWED SFC WINDS
VEERING TO THE SOUTH-SOUTHWEST ACROSS THE WESTERN COUNTIES OF
CWFA...WHILE WINDS ALONG AND EAST OF THE CAP ROCK ESCARPMENT
REMAINED FROM THE SOUTHEAST.  THE WEAK SFC CONVERGENCE MAY PROVIDE
ENOUGH LIFT FOR THUNDERSTORMS TO DEVELOP BY 19 Z EAST OF THE CAP
ROCK ESCARPMENT. THUNDERSTORMS WILL DEVELOP ON THE HIGHER TERRAIN OF
EAST-CENTRAL NM LATE THIS AFTERNOON. THESE STORMS WILL MOVE TO THE
NORTH DUE TO SOUTHERLY FLOW AT MID AND UPPER LEVELS OF THE
ATMOSPHERE. OUTFLOW FROM THE NM STORMS MAY PUSH EAST INTO THE
WESTERN COUNTIES OF THE CWFA THIS EVENING PROVIDING ENOUGH LIFT FOR
THUNDERSTORMS TO DEVELOP.  I WILL GO WITH A 20 POP ACROSS THE
WESTERN AND CENTRAL COUNTIES OF THE CWFA. IF SURFACE CONVERGENCE
CONTINUES TO INCREASE OFF THE CAP ROCK ESCARPMENT LATER THIS
AFTERNOON...I WILL PROBABLY GO WITH SCATTERED THUNDERSTORMS FOR THE
EASTERN COUNTIES.

THE H5 RIDGE AXIS WILL STRENGTHEN ACROSS WEST TX THROUGH SATURDAY AS
THE H5 TROUGH OVER THE PACIFIC NORTHWEST CLOSES OFF AND FILLS.
EXPECT DRY AND WARM CONDITIONS THROUGH FRIDAY.  THE H5 RIDGE OVER
THE SOUTHERN CONUS MAY REMAIN IN PLACE THROUGH THE ENTIRE EXTENDED
FORECAST PERIOD. A WEAK COLD FRONT MAY MOVE SOUTHWARD INTO THE CWFA
ON SUNDAY. THIS MAY PROVIDE THE REGION WITH ONLY A SLIGHT CHANCE OF
THUNDERSTORMS AND SLIGHTLY COOLER AFTERNOON HIGH TEMPERATURES BY
EARLY NEXT WEAK.

FRIONA      068/095/068/095 2-5-
TULIA       068/095/068/094 20-0
LUBBOCK     070/096/070/095 20-0
BROWNFIELD  070/097/069/096 20-0
CHILDRESS   073/101/072/099 50-0
ASPERMONT   075/100/074/098 30-0

.LUB...NONE

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.